Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 393, NWS Philadelphia/Mount Holly

September 11, 2019Berks County, Montgomery County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Sep 11, 2019, 6:15 PM EDT for Berks County, Montgomery County, Pennsylvania. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2019, 6:15 PM EDT (22:15 UTC)
Expired
Sep 11, 2019, 7:00 PM EDT
In force
45 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Berks County, PA, Montgomery County, PA

The radar

The Philadelphia radar (KDIX), 132 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 6:20 PM EDTTSTM WND DMG2 S Leesport, PADOWNED POWER LINES NEAR CROSS KEYS ROAD. TIME ESTIMATED FROM RADAR.
Sep 11, 6:31 PM EDTTSTM WND DMG1 Se Temple, PAPOWER OUTAGES AND TREE DAMAGE REPORTED IN SEVERAL AREAS NORTH OF READING. TIME ESTIMATED FROM RADAR.
Sep 11, 6:46 PM EDTTSTM WND DMG1 N Mount Penn, PASEVERAL REPORTS OF DOWNED POWER LINES IN THE MOUNT PENN AND ALSACE MANOR AREAS. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WUUS51 KPHI 112215
SVRPHI
PAC011-091-112300-
/O.NEW.KPHI.SV.W.0393.190911T2215Z-190911T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
615 PM EDT Wed Sep 11 2019

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Berks County in eastern Pennsylvania...
  Northwestern Montgomery County in southeastern Pennsylvania...

* Until 700 PM EDT.

* At 615 PM EDT, a severe thunderstorm was located over Fairview
  Hgts, or 8 miles northwest of Reading, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Wind damage to 
           roofs, siding, trees, and power lines is possible.

* Locations impacted include...
  Reading, Pottstown, Wyomissing, Birdsboro, Kutztown, Hamburg,
  Fleetwood, Sinking Spring, Laureldale, Wernersville, Topton,
  Leesport, Shoemakersville, Elverson, Bally, Bernville,
  Bechtelsville, Lyons, Lenhartsville and New Morgan.

This includes Interstate 78 in Pennsylvania between mile markers 36
and 38.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4043 7624 4059 7588 4037 7546 4024 7569
      4021 7575 4014 7587
TIME...MOT...LOC 2215Z 311DEG 26KT 4042 7603 

HAIL...1.25IN
WIND...60MPH
 
$$

Davis
2 follow-up statements
676 
WWUS51 KPHI 112227
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
627 PM EDT Wed Sep 11 2019

PAC011-091-112300-
/O.CON.KPHI.SV.W.0393.000000T0000Z-190911T2300Z/
Berks PA-Montgomery PA-
627 PM EDT Wed Sep 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR CENTRAL BERKS AND NORTHWESTERN MONTGOMERY COUNTIES...

At 626 PM EDT, a severe thunderstorm was located over Wyomissing, or
over Reading, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Wind damage to roofs, 
         siding, trees, and power lines is possible.

Locations impacted include...
Reading, Pottstown, Wyomissing, Birdsboro, Kutztown, Fleetwood,
Sinking Spring, Laureldale, Wernersville, Topton, Leesport, Elverson,
Bally, Bechtelsville, Lyons, New Morgan, Spring Ridge, Fairview Hgts,
Gilbertsville and Stowe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4039 7619 4056 7582 4037 7546 4024 7569
      4021 7575 4014 7587
TIME...MOT...LOC 2226Z 311DEG 26KT 4036 7594 

HAIL...1.25IN
WIND...60MPH
 
$$

Davis
299 
WWUS51 KPHI 112252
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
652 PM EDT Wed Sep 11 2019

PAC011-091-112302-
/O.EXP.KPHI.SV.W.0393.000000T0000Z-190911T2300Z/
Berks PA-Montgomery PA-
652 PM EDT Wed Sep 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BERKS AND NORTHWESTERN
MONTGOMERY COUNTIES WILL EXPIRE AT 700 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4039 7619 4056 7582 4037 7546 4024 7569
      4021 7575 4014 7587
TIME...MOT...LOC 2252Z 311DEG 26KT 4025 7577 

$$

Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:45 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 11, 3:45 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
345 PM EDT Wed Sep 11 2019

.SYNOPSIS...
Weak low pressure will pass well to our north through tonight. A
cold front will sink slowly southward through Thursday then high
pressure will return briefly through Friday. Another cold front will
approach the region by late Saturday. Strong high pressure will
build early in the week and dominate across the Mid-Atlantic and
Northeastern US through the end of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Following a very warm and humid afternoon with abundant sunshine, we
are anticipating scattered showers and thunderstorms for this evening.

Dew point readings were in the upper 60s and lower 70s at mid
afternoon. Mixed layer CAPE values had risen into the 1000 to 1500
J/kg range, especially in the western part of our forecast area.
While we have the instability, there was no trigger to cause the
development of convection this afternoon. As a result, we will have
to wait for the showers and thunderstorms to advect into our region
from the west.

Based on the mid afternoon speed and direction of the developing
showers and thunderstorms extending from central Pennsylvania down
into northern Virginia, the precipitation should not begin to move
into western Berks County until around 5:30 PM. The convection is not
expected to reach the Delaware Valley until about 7:00 or 8:00 PM.
The loss of daytime heating should cause the showers and
thunderstorms to weaken at that time, although scattered showers
may linger into a good part of the nighttime hours.

A partly to mostly cloudy sky is expected overnight. Conditions will
remain warm and muggy with lows mostly in the upper 60s and lower
70s. The wind should become light and variable.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Thursday will feature a cold front dropping through our region from
the north. The boundary is expected to be approaching the Poconos
and northern New Jersey around daybreak. It should reach
southeastern Pennsylvania and southern New Jersey around midday, and
northeastern Maryland and southern Delaware by evening.

We will continue to mention a chance of showers and thunderstorms
for Thursday. Conditions should begin to stabilize gradually from
northeast to southwest across our region in the wake of the front
during the afternoon.

Thursday's high temperature forecast is a bit of a challenge due to
the expected cloud cover and the timing of the cold front. While
highs in the upper 80s seem likely for northeastern Maryland and
Delaware, we'll favor the lower and middle 80s for much of
southeastern Pennsylvania and southern New Jersey, and the 70s in
our northern counties.

A light and variable wind should settle into the northeast around 10
MPH after the cold front passes.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The main challenges for the medium-range forecast regard
precipitation chances with a weakening system moving into the
area this weekend.

Thursday's cold front should be far enough south on Friday for
colder air to filter in from the north/northeast. Clouds will likely
stick around, however, as onshore flow increases. With time, dry
advection from building high pressure to the north should reduce
cloudiness by Saturday. Expect temperatures to be 10-15 degrees
colder on Friday, with a nice rebound for Saturday as low-level flow
becomes more southerly.

The next system moves into the area Saturday and Saturday night, but
it faces a rather hostile environment in the eastern U.S. As a
fairly vigorous shortwave trough lifts northeastward into eastern
Canada on Saturday, a southward-extending cold front will impinge
upon downstream ridging. The strongest large-scale lift will remain
well north of the area, and the front will weaken and slow in
forward movement considerably as it approaches the northern Mid-
Atlantic. Frontal convergence/lift look to be fairly weak, and
midlevel lapse rates appear rather poor (owing to residual warmth
from the aforementioned downstream ridging). Models have trended
noticeably drier the past few cycles, and have kept PoPs low during
this period.

Thereafter, high pressure should build into the region, with a
lengthy warm and dry period expected. The large-scale pattern will
feature high-amplitude ridging in much of the central/eastern U.S.
by early next week, aided by a deep longwave trough entering the
western U.S. and a tropical wave/system lifting northwest into the
vicinity of the Gulf Coast. Although the ridging will likely
dominate for the early part of next week (high confidence), its
evolution thereafter will be strongly influenced by these two
systems. Thus, what transpires later next week is quite unclear
(given poor predictability at these time ranges) and subject to a
considerable amount of uncertainty for the next several model cycles.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Into this evening...Mainly VFR. Scattered showers and thunderstorms
may result in brief periods of MVFR/IFR. Southwest wind 5 to 10
knots.

Overnight...Mainly VFR with local MVFR ceilings and visibility
values. Variable wind 6 knots or less.

Thursday...Mainly VFR in the morning, with MVFR ceilings moving down
from the northeast in the afternoon. A chance of showers and
thunderstorms with brief periods of MVFR/IFR. Variable wind 6 knots
or less becoming northeast around 10 knots.

OUTLOOK...
Thursday night...Restrictions possible with a chance of showers
and storms as well as the development of lower clouds as
surface flow becomes more easterly with time. North winds
becoming northeast 5 to 15 kt. Low confidence.

Friday and Friday night...Sub-VFR conditions possible with
east-northeast winds 5 to 15 kt (stronger near the coast with
higher gusts) becoming light southeasterly overnight. Very low
confidence.

Saturday and Saturday night...Mainly VFR, though brief
restrictions may occur if showers/storms develop. Confidence is
low on if/where convection occurs. South to southwest winds 5 to
15 kt.

Sunday and Sunday night...Mainly VFR with light west winds.
Moderate confidence.

&&

.MARINE...
A cold front is forecast to drop southward across the coastal waters
of New Jersey and Delaware on Thursday. A southwest wind 10 to 15
knots into tonight should diminish to 5 to 10 knots for Thursday
morning before becoming northeast 10 to 15 knots in the afternoon.
Waves on our ocean waters will range from 2 to 4 feet with waves on
Delaware Bay at 2 feet or less.

OUTLOOK...
Thursday...Sub-advisory winds/seas anticipated. A chance of
showers and storms.

Thursday night through Friday night...Advisory winds/seas are
expected, with east-northeast winds increasing to 15 to 25 kt
with gusts up to 30 kts. Seas may build to 5 to 7 feet by
Friday. Showers/storms possible Thursday night and Friday.

Saturday...Winds should be below advisory thresholds, but seas
may linger near 5 feet through the day.

Saturday night through Sunday night...Sub-advisory winds/seas
expected. A slight chance of showers Saturday night into early
Sunday.

RIP CURRENTS...
An underlying 10 to 11 second swell from the east and southeast
should maintain a moderate risk for the development of dangerous rip
currents through Thursday. A developing northeast wind on Thursday
afternoon will likely contribute to the moderate risk.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Staarmann
Near Term...Iovino
Short Term...Iovino
Long Term...CMS/Staarmann
Aviation...CMS/Iovino/Staarmann
Marine...CMS/Iovino/Staarmann
Hazardous weather outlook, Sep 11, 3:51 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
351 PM EDT Wed Sep 11 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-122000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
351 PM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-122000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
351 PM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the formation of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance that at least a moderate risk of dangerous rip
currents continues through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-122000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
351 PM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Staarmann

In the hours before

Special weather statement, Sep 11, 5:19 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
519 PM EDT Wed Sep 11 2019

PAZ055-112200-
Monroe-
519 PM EDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT MONROE COUNTY...

At 519 PM EDT, a strong thunderstorm was located near Gouldsboro
State Park, or 10 miles northwest of Mount Pocono, moving southeast
at 25 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Pocono, East Stroudsburg, Tobyhanna, Stormville, Henryville,
Brodheadsville, Werry Lake, Pocono Pines, Pocono Raceway, Skytop,
Tannersville, Mountainhome, Alpine Mountain, Long Pond, Sun Valley,
Arrowhead Lake, Stoddartsville, Reeders, Saylorsburg and Analomink.

This includes Interstate 80 in Pennsylvania between mile markers 287
and 313.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4115 7515 4114 7509 4108 7503 4109 7497
      4088 7535 4112 7565 4118 7558 4123 7554
      4122 7551 4123 7551 4125 7513
TIME...MOT...LOC 2119Z 304DEG 22KT 4121 7552

Davis
Special weather statement, Sep 11, 5:46 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
546 PM EDT Wed Sep 11 2019

PAZ060-061-112245-
Lehigh-Berks-
546 PM EDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT BERKS AND SOUTHWESTERN LEHIGH
COUNTIES...

At 546 PM EDT, a strong thunderstorm was located over Hamburg, or 8
miles east of Schuylkill Haven, moving southeast at 25 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Reading, Wyomissing, Kutztown, Hamburg, Fleetwood, Sinking Spring,
Laureldale, Topton, Leesport, Shoemakersville, Bally, Bernville,
Bechtelsville, Lyons, Strausstown, Lenhartsville, Spring Ridge,
Zionsville, Ancient Oaks and Fairview Hgts.

This includes Interstate 78 in Pennsylvania between mile markers 11
and 49.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
      4065 7598 4069 7585 4047 7546 4044 7552
      4045 7553 4042 7555 4026 7585 4049 7643
TIME...MOT...LOC 2146Z 300DEG 23KT 4059 7601

Davis

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:19 PM EDTSpecial Weather StatementPHIMonroe41 min
Sep 11, 5:46 PM EDTSpecial Weather StatementPHIBerks59 min
Sep 11, 7:30 PM EDTSpecial Weather StatementPHIMontgomery45 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.